Nebraska, 2006

Winter Storm in Nebraska, December 29 to 30, 2006

December 29 to 30, 2006 · NWS LBF · 16 events in 16 counties and zones

A powerful winter storm moved out of the southern rockies and into western and north central Nebraska on Friday, December 29th. Due to abundant moisture drawn in from the Gulf of Mexico, significant snow accumulations occurred.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$95,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful winter storm moved out of the southern rockies and into western and north central Nebraska on Friday, December 29th. Due to abundant moisture drawn in from the Gulf of Mexico, significant snow accumulations occurred. Some freezing rain occurred prior to a changeover to snow across portions of Boyd, Holt, Garfield, Wheeler, Frontier, and Custer counties where ice accumulations up to a quarter inch were observed. This caused some downed power lines and broken tree branches. Snow began to fall across western Nebraska during the early morning hours Friday and spread into eastern portions of north central Nebraska by late Friday morning. The snow continued Friday night before diminishing during the morning Saturday, December 30th. Snow accumulations of 6 to 13 inches combined with winds of 15 to 30 mph causing blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 28, 3:22 PM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Dec 28, 3:22 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CST THU DEC 28 2006

.SYNOPSIS...
H5 UPPER CLOSED LOW OVER SOUTHERN ARIZONA AS SEEN IN WV AND IR
SATELLITE IMAGERY. PRECIPITATION LIFTING NORTH THROUGH THE
SOUTHERN ROCKIES WITH RADAR ECHOES ALONG THE FRONT RANGE OF
COLORADO INTO SOUTHWEST NEBRASKA AS FIRST WAVE LIFTS NORTH.

&&

.DISCUSSION...

NAM AND GFS ARE LIFTING H5 CLOSED LOW OUT FASTER WITH 12Z RUNS
WITH GFS LEADING THE WAY. ECMWF CONTINUES TO HOLD BACK. THERE
CONTINUES TO BE A DEGREE OF UNCERTAINTY WITH FORECAST OUTCOME DUE
TO THIS. MAJOR CONCERN IS AMOUNT OF WAA. HAVE CONTINUED WITH A
BLEND OF NAM AND GFS CONTINUING WITH SNOW MIXED PRECIPITATION LINE
FROM IMPERIAL TO AINSWORTH LINE. WILL CONTINUE IN THE NEAR TERM
WITH ADVISORIES IN PLACE AND WATCH. TEMPERATURES ON THE MODERATE
SIDE FOR OVERNIGHT LOWS DUE TO CLOUD COVER AND STRONG WAA. 100%
CLOUD COVER ACROSS FORECAST AREA THROUGH SUNDAY. TEMPERATURES
BLEND BETWEEN COOLER MAV GUIDANCE AND ETA. MAJOR BRUNT OF STORM TO
AFFECT SO0UTHWEST ZONES INTO WESTERN NEBRASKA FRIDAY AFTERNOON
INTO SATURDAY MORNING. SHIFTING EAST SATURDAY NIGHT INTO SUNDAY.
HIGHER AMOUNTS OF SNOW ACCUMULATIONS INTHE SOUTHEAST NEBRASKA
PANHANDLE INTO SOUTHWEST NEBRASKA WHERE THERE IS A HIGHER DEGREE
OF CERTAINTY OF ALL SNOW IN THE FORECAST. HIGHS GENERALLY IN AND
AROUND 30 DEGREES IN THE NEAR TERM TRENDING UP INTO THE LOWER 40S
TOWARDS THE END OF THE FORECAST.

&&

.AVIATION...

LOW CEILINGS...LESS THAN OVC010...AND LOW VISIBILITIES...LESS THAN
3SM FROM FOG ARE LIKELY TO CONTINUE TONIGHT OVER NORTH CENTRAL
NEBRASKA AND SPREADING SW. MEANWHILE THE MAJOR WINTER STORM HAS
ALREADY BEGUN TO BRING SNOW TO TWB274...NEAR KDEN. THE PRECIP WILL
SLOWLY SPREAD NORTHEAST. GENERALLY SNOW IS EXPECTED ACROSS THE WEST
AND A WINTRY MIX ACROSS THE EAST. HOWEVER FREEZING RAIN WILL LIKELY
BE THE MAIN PRECIP TYPE FOR AREAS NEAR AND WEST OF HIWAY 83 THRU
FRIDAY AND POSSIBLLY INTO SATURDAY ACROSS NORTH CENTRAL NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
12 PM CST /11 AM MST/ FRIDAY FOR NEZ005-024-025-036-037-058-059-
069>071.

WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR NEZ004-005-022>025-035>037-056>059-069>071-094.

SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY FOR
NEZ004-022-023-035-056-057-094.

WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
FOR NEZ006>010-026>029-038.

&&

POWER/MASEK
Hazardous weather outlook, Dec 28, 3:58 PM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CST THU DEC 28 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-292200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CST THU DEC 28 2006 /258 PM MST THU DEC 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SNOW...SLEET AND FREEZING RAIN WILL DEVELOP ALONG AND WEST OF
HIGHWAY 83 TONIGHT. WINTER ADVISORIES HAS BEEN ISSUED FOR THIS AREA.
THE IMPACT ON TRAVEL WITH THIS WEATHER CONDITION IS EXPECTED TO BE
SLIGHT. NORTH CENTRAL NEBRASKA MAY SEE PERIODS OF LIGHT FREEZING
DRIZZLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER POWERFUL WINTER STORM WILL ORGANIZE ACROSS THE CENTRAL PLAINS
FRIDAY AND CONTINUE SATURDAY AND SUNDAY.

A WINTER STORM WATCH HAS BEEN ISSUED FOR FRIDAY AFTERNOON INTO THE
WEEKEND. THIS WATCH MAY BE UPGRADED TO A WARNING AS THE STORM IS
FORECAST TO MOVE VERY SLOWLY THROUGH THE CENTRAL PLAINS.

THE STORM WILL DRAW ABUNDANT MOISTURE FROM BOTH THE PACIFIC OCEAN
AND GULF OF MEXICO AND HAS THE POTENTIAL TO PRODUCE 1 TO 2 INCHES
OF LIQUID WATER IN THE FORM OF SNOW...SLEET...RAIN AND FREEZING
RAIN.

THIS STORM WILL ALSO MOVE VERY SLOWLY AND AFFECT WESTERN AND NORTH
CENTRAL NEBRASKA THROUGHOUT THE WEEKEND. SNOWFALL OF 6 TO 18 INCHES IS
POSSIBLE. ICING FROM FREEZING RAIN MAY REACH A THICKNESS OF 1/2
INCH OR GREATER.

STORMS OF THIS MAGNITUDE AND DURATION HAVE THE POTENTIAL TO
PRODUCE BLIZZARD CONDITIONS AND ALTHOUGH THIS CONDITION IS NOT
EXPECTED AT THIS TIME...WEATHER CONDITIONS WILL BE CLOSELY
MONITORED THROUGHOUT THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE REQUESTED FOR 6 HOUR SNOW TOTALS...SNOW DEPTH
SINCE THE BEGINNING OF THE STORM...ICE ACCUMULATIONS...POWER
OUTAGES...STORM DAMAGE...1 HOUR SNOWFALL RATES OF 1 INCH OR
GREATER...MEASURED WIND SPEEDS IN EXCESS OF 35 MPH AND VISIBILITY
REPORTS OF 1/4 MILE OR LESS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, McPherson

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 5 to 7 inches. The snow combined with 15 to 30 mph winds causing blowing and drifting snow.

Winter Storm, Logan

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 6 to 8 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Lincoln

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Storm total snowfall amounts were around 8 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Hayes

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Hayes forecast zone
Reported by
COOP Observer
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 8 to 13 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Frontier

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Frontier forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 8 to 13 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Blaine

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Blaine forecast zone
Reported by
COOP Observer
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 7 to 12 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |

Winter Storm, Loup

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Loup forecast zone
Reported by
COOP Observer
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 8 to 13 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |

Winter Storm, Custer

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Custer forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Some freezing rain preceded the snow with ice accumulations up to a quarter inch in southeast Custer County. This caused some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 12 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |

Winter Storm, Brown

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 5 to 10 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |

Winter Storm, Rock

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 6 to 11 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting. |

Winter Storm, Boyd

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Boyd forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch in the eastern half of the county causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 8 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Holt

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Holt forecast zone
Property damage
$30,000
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch in the eastern half of the county causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 10 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Garfield

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Garfield forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch in the eastern half of the county causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 5 to 11 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Wheeler

When
December 29, 12:00 AM CST to December 30, 9:00 AM CST
Where
Wheeler forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Freezing rain preceded the heavy snow with ice accumulations up to a quarter inch causing some downed power lines and tree branches. Storm total snowfall amounts ranged from 3 to 6 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Perkins

When
December 29, 12:00 AM MST to December 30, 9:00 AM MST
Where
Perkins forecast zone
Reported by
COOP Observer
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 5 to 7 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

Winter Storm, Chase

When
December 29, 12:00 AM MST to December 30, 9:00 AM MST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 6 to 10 inches. The snow combined with winds of 15 to 30 mph causing blowing and drifting.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5060, 5061, 5063, 5065, 5066, 5067, 5068, 5070, 5072, 5073, 5076, 5077, 5079, 5080, 5062, 5064.